Alert archive / New York / Frost Advisories in 2022

Frost Advisory 13, NWS Albany, NY

October 20, 20229 counties in New York; Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this frost advisory at Oct 20, 2022, 3:48 PM EDT for 9 counties in New York; Northwest Hills Planning Region, Connecticut. It took effect at Oct 21, 2022, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2022, 3:48 PM EDT (19:48 UTC)
In effect from
Oct 21, 2022, 2:00 AM EDT
Expired
Oct 21, 2022, 8:00 AM EDT
In force
6 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Ulster County, NY, Washington County, NY

The radar

The Albany radar (KENX), 27 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS71 KALY 201948
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
348 PM EDT Thu Oct 20 2022

NYZ041-043-083-210400-
/O.NEW.KALY.FZ.W.0005.221021T0600Z-221021T1200Z/
Northern Saratoga-Northern Washington-Southeast Warren-
Including the cities of Saratoga Lake, Saratoga Springs, 
Huletts Landing, Whitehall, Granville, Glens Falls, 
and West Glens Falls
348 PM EDT Thu Oct 20 2022

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Northern Saratoga, Northern Washington and Southeast 
  Warren Counties.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CTZ013-NYZ049-050-052-053-059-060-064-065-084-210400-
/O.NEW.KALY.FR.Y.0013.221021T0600Z-221021T1200Z/
Southern Litchfield-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Southern Washington-
Including the cities of Oakville, Gaylordsville, New Milford, 
Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, 
Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, 
Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, 
Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, 
Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, 
and North Easton
348 PM EDT Thu Oct 20 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Connecticut, Southern Litchfield County. In New 
  York, Eastern Schenectady, Southern Saratoga, Eastern Albany, 
  Western Rensselaer, Eastern Greene, Western Columbia, Eastern 
  Ulster, Western Dutchess and Southern Washington Counties.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
301 
WWUS71 KALY 210242
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
1042 PM EDT Thu Oct 20 2022

NYZ041-043-083-211200-
/O.CON.KALY.FZ.W.0005.221021T0600Z-221021T1200Z/
Northern Saratoga-Northern Washington-Southeast Warren-
Including the cities of Saratoga Lake, Saratoga Springs, 
Huletts Landing, Whitehall, Granville, Glens Falls, 
and West Glens Falls
1042 PM EDT Thu Oct 20 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Northern Saratoga, Northern Washington and Southeast 
  Warren Counties.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CTZ013-NYZ049-050-052-053-059-060-064-065-084-211200-
/O.CON.KALY.FR.Y.0013.221021T0600Z-221021T1200Z/
Southern Litchfield-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Southern Washington-
Including the cities of Oakville, Gaylordsville, New Milford, 
Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, 
Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, 
Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, 
Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, 
Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, 
and North Easton
1042 PM EDT Thu Oct 20 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Connecticut, Southern Litchfield County. In New 
  York, Eastern Schenectady, Southern Saratoga, Eastern Albany, 
  Western Rensselaer, Eastern Greene, Western Columbia, Eastern 
  Ulster, Western Dutchess and Southern Washington Counties.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
075 
WWUS71 KALY 210727
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
327 AM EDT Fri Oct 21 2022

NYZ041-043-083-211200-
/O.CON.KALY.FZ.W.0005.000000T0000Z-221021T1200Z/
Northern Saratoga-Northern Washington-Southeast Warren-
Including the cities of Saratoga Lake, Saratoga Springs, 
Huletts Landing, Whitehall, Granville, Glens Falls, 
and West Glens Falls
327 AM EDT Fri Oct 21 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as the upper 20s 
  expected.

* WHERE...Northern Saratoga, Northern Washington and Southeast 
  Warren Counties.

* WHEN...through 8 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CTZ013-NYZ049-050-052-053-059-060-064-065-084-211200-
/O.CON.KALY.FR.Y.0013.000000T0000Z-221021T1200Z/
Southern Litchfield-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Southern Washington-
Including the cities of Oakville, Gaylordsville, New Milford, 
Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, 
Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, 
Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, 
Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, 
Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, 
and North Easton
327 AM EDT Fri Oct 21 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...In Connecticut, Southern Litchfield County. In New 
  York, Eastern Schenectady, Southern Saratoga, Eastern Albany, 
  Western Rensselaer, Eastern Greene, Western Columbia, Eastern 
  Ulster, Western Dutchess and Southern Washington Counties.

* WHEN...through 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
116 
WWUS71 KALY 211205
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
805 AM EDT Fri Oct 21 2022

NYZ041-043-083-211315-
/O.EXP.KALY.FZ.W.0005.000000T0000Z-221021T1200Z/
Northern Saratoga-Northern Washington-Southeast Warren-
Including the cities of Saratoga Lake, Saratoga Springs, 
Huletts Landing, Whitehall, Granville, Glens Falls, 
and West Glens Falls
805 AM EDT Fri Oct 21 2022

...FREEZE WARNING HAS EXPIRED...

Temperatures will continue to warm above freezing this morning, 
therefore the freeze warning has expired.

$$

CTZ013-NYZ049-050-052-053-059-060-064-065-084-211315-
/O.EXP.KALY.FR.Y.0013.000000T0000Z-221021T1200Z/
Southern Litchfield-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Southern Washington-
Including the cities of Oakville, Gaylordsville, New Milford, 
Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, 
Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, 
Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, 
Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, 
Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, 
and North Easton
805 AM EDT Fri Oct 21 2022

...FROST ADVISORY HAS EXPIRED...

Temperatures will continue to warm this morning, therefore the 
frost advisory has expired.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at Oct 20, 2:01 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 20, 2:01 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
201 PM EDT Thu Oct 20 2022

.SYNOPSIS...
Low pressure over the Great Lakes will finally eject
northeastward tonight. Weak upper shortwaves will swing across the
region leading to occasional enhanced cloud coverage, but
precipitation will be very limited. High pressure will build in for
the weekend, yielding widespread clear skies and a warming trend
through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The large cutoff upper low that has stubbornly persisted over
the Great Lakes will finally begin to eject northeastward
tonight ahead of a large-scale pattern shift in the coming days.
Before it departs, a few weak shortwaves will propagate around
its southern extent and over the forecast area this afternoon
and tonight. Despite this forcing, any precipitation will be
extremely limited as deep mixing and downsloping has allowed
surface dewpoints to crash this afternoon, with NYS Mesonet
observations showing widespread values in the 20s with a few
locales maintaining values in the low 30s. While moisture looks
to be too low to support precip, increased cloud cover will
develop as these areas of enhanced synoptic lift traverse the
region. The deep mixing is also allowing high momentum air from
aloft to make it down to the surface, creating blustery
conditions with wind gusts of 20-30 mph. Under partly cloudy
skies, high temperatures this afternoon will remain slightly
below seasonal averages, with 40s in high terrain and low to mid
50s at lower elevations.

Tonight, a final area of upper vorticity become meridionally
stretched along the East Coast as a broad and flat ridge
attempts to build to the west over the western Great Lakes.
While the bulk of the shortwave moves quickly across the
Northeast, the southern portion of the vorticity filament
becomes pinched off and looks to support the development of a
surface low off the Carolina coast that may affect the region
later in the forecast period. Locally, skies become increasingly
clear through the night allowing for below average temperatures
to persist overnight. Lows will be in the upper 20s in higher
terrain with widespread low to mid 30s at lower elevations,
likely necessitating further Freeze Warnings and Frost
Advisories where the growing season continues from the Hudson
Valley through the Saratoga Region along with northwestern
Connecticut.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper energy with very little moisture tracks through our
region during the evening with some intervals of mid and high
clouds. Relatively strong boundary layer winds may mix to the
surface at times, slowing the cooling of temperatures until
between midnight and daybreak, when clouds exit and winds should
trend more toward calm. So, temperatures should drop more
rapidly after midnight. Lows by Friday morning should be in the
lower to mid 30s and some 20s in rural areas, which would result
in another morning of frost and freeze potential.

Stronger warm advection expected Friday and Saturday as upper
heights continue to rise and flat upper ridging builds into our
region. Southwest boundary layer flow and south surface winds
along with considerable sunshine should support warming
temperatures each day.

Highs Friday in the 50s to lower 60s. Highs Saturday around 60
to mid 60s. Clouds increase Saturday night as upper energy off
the mid Atlantic begins to build north but chances for rain
should hold off until after Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Temperatures during the long term will continue to trend near to
slightly above normal by late October standards as southwest flow
dominates the Eastern CONUS ahead an approaching trough that could
arrive towards the middle or end of the week. Ahead of this trough,
a weak coastal low develops which will keep the weather unsettled
for the start of the work week as it directs rain showers into New
England and parts of the Albany CWA. Read on for details.

We start off the long term on Sunday with a strengthening surface
high over the western Atlantic that builds westward into New
England. Meanwhile, within the southwest flow aloft, a shortwave off
the coast of the Carolinas spawns a weak sfc low. Deterministic
guidance is in decent agreement showing this coastal low tracking
northeastward with an inverted trough focusing precipitation and
moisture into New England. The sfc high initially in place looks
strong enough to suppress the best moisture and forcing to our south
and east for most of Sunday. Ensemble guidance agrees with the drier
trend shown between the 12UTC/19 and 00UTC/20 global guidance (esp
seen on the ECMWF and CMC....GFS seems to be an outlier) so reduced
POPs to just slight chance for the first half of Sunday. Exception
could be in Litchfield and southern Dutchess where we have low end
chance as showers could could reach these areas first. While we
gradually increased POPs to chance by Sunday afternoon and
especially Sunday night, we focused the higher POPs to western New
England which should be closer to the inverted trough. In terms of
temperatures, with the high over northern New England potentially
resulting in cold air damming and southeast sfc winds leading to a
marine fetch, we blended in NBM10th guidance to show cooler high
temperatures only reaching into the upper 50s to low 60s on Sunday.

Heading into Monday, the inverted trough gradually diminishes so we
trended POPs downwards from west to east through the day, especially
areas west of the Hudson. However, we maintained chance POPs for
western New England as lingering low-level moisture and weak
overrunning through most of the day could keep unsettled conditions
around. Cloudy skies and northeast to easterly flow should also keep
temperatures seasonable in the upper 50s to low 60s with the coolest
temperatures again expected in western New England.

Discrepancies among the deterministic guidance Tuesday - Wednesday
grow more apparent so forecast confidence decreases for the middle
part of the week. The main differences are with regard to the
overall intensity of the trough which impacts the time of arrival of
the trough axis and more organized precipitation. The ECWMF suggests
a less amplified trough so it shows an earlier onset time of showers
with lower QPF. The GFS and even the CMC, on the other hand,
indicate that the trough becomes more amplified and digs towards the
Gulf Coast States. This results in more widespread precipitation, a
higher QPF footprint and a later arrival time. Given ongoing
differences, we just show slight chance POPs Tuesday with chance
POPs for Wednesday. Temperatures ahead of the trough could turn
quite mild for the middle part of the work week thanks to strong
southwest flow ahead of the trough; however, a cool down will likely
occur in the wake of the trough axis/cold front.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18z Friday....VFR conditions are expected to persist through
the entire 18z TAF cycle. With a surface high pressure system over
the region, dry and tranquil conditions will continue through the
period. Mostly sunny skies this afternoon could give way to an
increase in clouds later this evening into tonight after 21z before
decreasing in coverage overnight giving way to another mostly sunny
day on Friday.

Breezy south-southwesterly winds this afternoon 10-15 kts gusting to
20-30 kts will abate later this evening at 5-10 kts before trending
towards 5 kts or less, if not calm.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Picard
NEAR TERM...Picard
SHORT TERM...NAS
LONG TERM...Speciale
AVIATION...Evbuoma
Hazardous weather outlook, Oct 20, 9:50 AM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
950 AM EDT Thu Oct 20 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
950 AM EDT Thu Oct 20 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional Frost Advisories or Freeze Warnings may be needed Friday
morning where the growing season continues in the Hudson Valley and
Washington County in eastern New York, and southern Litchfield County
in northwestern Connecticut.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:48 PM EDTFreeze WarningALYSaratoga, Warren, Washington16 hr

Nearby

Frost Advisories in New York, 2022Frost Advisories in Connecticut, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.